Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Taking paroxitine for anxiety. Started feeling like cold skin after waking up. Is this due to medicine?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions

I suffer from Anxiety..primarily Social Anxiety and I took 30mg of Paroxitine for about 10 years...I also took CBT therapy and relaxation tapes and was able to reduce my anxiety significantly..very very few events made me anxious. I then slowly reduced my dosage over 1 year down to 10mg. I then had some events come up making me anxious so I increased to 20mg. I have done so for about 3 weeks and it actually seems to make me feel worse...always on edge (not just leading up to an event that would generally make me anxious) and wake up with clamy cold skin.
Is this just an expected side effect that will wear off when the medicine fully takes effect or is it possible the medicine in that dosage simply doesn't agree with me any more ?
Posted Fri, 9 Nov 2012 in Anxiety and Stress
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

It is not uncommon for anxiety symptoms to reccur when medication is reduced or stopped, especially when taken for long periods of time. In your case you have developed a recurrence of anxiety symptoms after reducing the dosage of Paroxetine from 30mg to 10mg, and due to the recurrence you had to increase the dosage again. Now, you feel that your anxiety symptoms not responding fully to the recent increase in dose (rather, you say that it's slightly worse).

Now, it is common for persons to report a mild increase in anxiety symptoms when started on SSRI medication like Paroxetine. This is indeed an expected side effect and subsides over the next few weeks of continuation. Moreover, the general principle with regards to psychiatric medication is that if a person has responded well to a particular medication or a particular class of medication earlier, it is likely that the person will have a good response in the future also to that particular medication or class.

So, I think it is very unlikely and premature to conclude that the medicine has stopped working for you. I would suggest that you wait for a few more weeks, and hopefully your symptoms should come under control as the full effect of the medication comes into play. Till then, if you are finding your symptoms very distressing, you can ask your psychiatrist for a mild dose of an anxiolytic, just for a short while. Also, trying relaxation techniques like XXXXXXX breathing exercises, progressive muscle relaxation technique, yoga, etc. or trying to implement the principles of CBT which you have learnt earlier can help.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Taking paroxitine for anxiety. Started feeling like cold skin after waking up. Is this due to medicine? 1 hour later

Thanks for your reply. I have increased from 10-20mg about 2 1/2 weeks ago. Should I wait until these symptoms lessen to go to the full 30mg again ? and when I do go back from 20-30mg should I expect the same adverse symptoms that I am having now (on my shift from 10-20) ?

Answered by Dr. Jonas Sundarakumar 19 minutes later

Hello again and thanks for writing in.

I think it would be worthwhile to wait for another 2 weeks on 20mg. If your anxiety symptoms are still not controlled after this period, then you can increase it to 30 mg. Whether or not you will have similar adverse effects on a further increase from 20 to 30 mg is difficult to say or predict. That is why it's better to do the dose hike very gradually... i.e wait for a while longer on 20mg and then increase, if necessary.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor